# SDR 2008FA0000909

- Difficulty date: August 25, 2008
- Submitted: December 22, 2008
- Operation: General aviation
- Engine: Allsn T63A720
- System (JASC): 7261 · Turbine Engine Oil System
- Part: Separator
- Part number: 23038229
- Condition: Broken
- Location: Air/Oil
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

CUSTOMER HAD CHIP LIGHT INDICATING METAL GENERATION IN ENG.  INVESTIGATION/ DISASSEMBLY REVEALED THE AIR OIL SEPARATOR GEAR WAS BROKEN AT  GEARFACE TO SHAFT LOCATION (WHERE THE 16 DRILLED HOLES CONVERGE AT GEAR CTR). THIS IS THE 4TH OR 5TH AIR OIL SEPARATOR GEAR I`VE SEEN BROKEN LIKE THIS IN 7-8 YEARS.  WHEN THE GEAR BREAKS, IT GENERATES METAL BUT DOESN`T FAIL IN OPERATION, BUT THEN THE GEARBOX IS OPENED THE GEAR COMES OUT IN TWO PIECES. (THE GEAR IS SUPPORTED BY A BEARING ON EITHER END AND IN OPERATION THE BROKEN GEAR IS HELD TOGETHER BY THE SANDWICH FIT CREATED BY THE GEARBOX IT OPERATES IN).  THE PROBABLE CAUSE FOR THE REPEATED FAILURES IS POSSIBLY THE DESIGN.  THE GEAR HAS 16 HOLES DRILLED INTO IT AND THEY CONVERGE AT THE CTR OF THE GEAR WHICH IS WHERE THE SHAFT FAILS.  POSSIBLE FIX COULD BE TO REVIEW THE DWGS AND REDESIGN OR BEEF-UP THE WEAK POINT OF THE GEAR.  (K)
